Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Hormonal therapy doses and outcomes, and post-menopausal status

Options
2»

Comments

  • morkiemom
    morkiemom Member Posts: 6
    Options

    trilogy

    I opted out of the hormonal therapy,I tried it for 5 weeks Letrozole..and I was getting worse and worse for the 5 weeks being on it, body aches, joint pain, extreme low energy depression, insomnia, waking to have to urinate in the middle of the night, after looking up all the terrible side effects and long term effects this medication does to your body high blood pressure high colesrolaI stopped, I feel back to myself an doing very well. With the no guarantee of being on this I rather live healthy and happy

  • morkiemom
    morkiemom Member Posts: 6
    Options

    triolgy

    The medication ( Letrozole) causes joint and muscle pains and alot of other side effects, I tried it for 5 weeks and STOPPED. There was no way I could do that for 5 years. I was getting every negative side effect from this medication, Read up on it, The long term negative effects are bad. I stopped and I am back to myself. My reoccurrence score is on the low end, so I would prefer to keep my body free from toxic medication.

    Good luck with you journey and remember you are not alone with this decision, many women opt out

    Morkiemom

  • WC3
    WC3 Member Posts: 658
    Options

    I just thought I would share this anecdote for those who might be wondering if that little bit of estrogen produced by the adrenals that AIs are intended to inhibit is really all that significant. I know it's easy to think, or hope it might not be. Especially if you are having a difficult time staying on treatment due to side effects.

    I was premenopausal when I was first diagnosed but my periods ceased halfway through chemotherapy. They never returned, but due to my age and the possibility of residual ovarian function, when I had to switch from Tamoxifen to AIs, my MO also put me on Zoladex/Lupron. I've had some issues with the AIs and stopped them for a few months but remained on the Lupron. My post chemo estradiol levels have always been post menopausal and below 12 regardless of whether or not I was on Tamoxifen/AIs, 12 being the lowest level the test can accurately measure. I suspect my ovaries have retained some ability to produce estrogen because I start to feel a little different about a week before my next Lupron injection and may have an increase in warm spells after but nothing like the hot flashes I had been experiencing when I first started hormone therapy. But I was less certain concerning the estradiol from my adrenal glands.

    After being off the AIs for a while though, I noticed I started to look better. My skin started to look nicer and my face started to fill out a bit though I hadn't gained weight, and I began to look younger. I know this sounds great. Who doesn't want to look nice? But it's bad. This is what estrogen does to me. So I decided it was time I started back on the AIs a few days ago.

    The timing coincided somewhat with my Lupron injection, and let me say, I've been having the most intense, almost non stop hot flashes, the likes of which I have not had since I first began hormone therapy four years ago.

    So yes I think that tiny bit of estrogen is biologically significant.

  • hippmark
    hippmark Member Posts: 92
    Options

    I started Arimidex 3 1/2 months ago. I decided to try every other day as I was "scared" of the SE's. I had an Estradiol level checked prior to starting and it said <15. For reference, I noticed lower estrogen symptoms when I started chemo. As in hot flashes, some joint pain in my fingers, etc. Something was definitely different once I started chemo. Although neither my Doctor said anything about it nor have I read that chemo can change your estrogen level.

    Anyway, after 3 1/2 months of taking Armidex, I have noticed more joint pain in my fingers with some neuropathy, some trigger finger and some in my knees. Not unbearable, but a difference for certain. Hot flashes stopped after chemo.

    Yesterday, I saw my Onc. for blood test and asked for an Estradiol test to see if my levels had lowered. Test results still showed <15. Still. So I have no idea what to make of that. I thought it would show lower such as <10 because I certainly feel the SE of lower estrogen.

    However, I still decide to take it because I has a high Oncotype of 34 and one positive lymph node. But I question if it still shows <15, is it lowering it or not?

    So confusing!


  • hippmark
    hippmark Member Posts: 92
    Options

    And, I just read that after menopause, estrogen stores in fat (which I knew) and liver, breast tissue, etc. So, blood tests won't show a lower estradiol level as it is in the tissues, not blood. So! You just hope the AI is working!

  • nahhey
    nahhey Member Posts: 2
    Options

    I have a idea. Let the doctors and oncologists take these pills for a month.

    They will figure something better out . I'm not being mean. They just don't get it.

    My surgeon said I have a good kind of cancer. I can have surgery and “just take a pill everyday" My oncologist is nice but don't think these side effects are a big deal.

    Just take another pill for the pain, anxiety, hair and lash loss ,weight gain , acid reflux and I could go on but I won't. So “just the pill" now has people taking multiple pills per day to counteract the SE's. Now we need another pill because all the pills cause stomach issues.

    Yes I'm having a bad day:) Hope I didn't offend anyone.

    Have a good day…

  • threetree
    threetree Member Posts: 1,357
    Options

    No offense here - I know just how easy it is to have a bad day on AI's! I too have wondered sometimes what it would be like if these doctors were able to experience what this is like - without having to really be sick or anything of course, because they really don't seem to get it. And I agree this pill on a pill on a pill for side effects is a ridiculous way to handle the problem. I am so tired of being told to "just take this (insert over the counter drug name)" or "just take that", if I complain of side effects. Most of those cause side effects too, and have come to believe that the low estrogen levels caused by the AI's can make the side effects of other drugs you take worse. They just need to come up with something far better than AI's, but I don't think there is much in the works about that, as they seem to think these are just great for the "good kind of cancer". As long as most of these doctors and med researchers have no idea what it is like to take these things, I don't think there will be much progress. Instead of all this mix and match and tweaking of all these drugs and combinations of drugs, why don't they just look for something that will outright kill all the cancer cells in our bodies, without bothering the rest of our bodies? I don't know that anyone is really looking for that; except maybe the couple in Germany (Bio n Tech) who developed the vaccine for Covid that Pfizer marketed. At least they seem to be trying, which is more than I can say for some of the drug research I read about.

    See, I have a rant too (smile)!

  • rah2464
    rah2464 Member Posts: 1,192
    Options

    Threetree that was an excellent rant. I think you might be onto something about lower estrogen causing more side effects with other meds. My former MO (a female) was very sympathetic to the side effects and truly responsive. My new MO which I see in November is a guy will be curious to see how he views things.

    I am still on Tamoxifen so in theory my body has access to a wee bit of estrogen somewhere perhaps for the bones. You certainly wouldn't know that to look at me. Thin hair dry skin blah blah blah

    I just wish they could tweak these meds to prevent interaction with the cancerous cells only, not all our other parts. A girl can dream

  • threetree
    threetree Member Posts: 1,357
    Options

    Rah - Thanks, and I'm just glad to hear that you at least had an oncologist who had some sympathy. Here's hoping the new guy is too. Yes, the male and female doctor differences are interesting to note. Sometimes I've found the men more supportive than the women, depending on the issue. I've learned that it really just all comes down to the person as an individual and again, depending on the issue I sometimes find either or both the men and women sympathetic or unsympathetic.

  • WC3
    WC3 Member Posts: 658
    Options

    Hippmark:

    I believe < 15 on your estradiol results means that the lab can detect estradiol levels of 15 and above and yours is lower than 15 but the test lacks the sensitivity to determine the exact level at such a low value. So fluctuations below 15 can't be observed even though they may be occuring.


  • inthesage2
    inthesage2 Member Posts: 17
    edited April 2023
    Options

    Hippmark:

    My estrogen test showed <5 so there are test that are more sensitive. This test was pretty expensive, about $300 and done through my naturopathic oncologist. She did tell me she's seen people on AIs with much higher estrodial that I had. She also said she tests every 3 -6 months to see if levels rise as estrogen is 20 times higher in the breasts than elsewhere